Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 13, 2002, 4:38 PM EDT for Gratiot County, Michigan. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 13, 2002, 5:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Gratiot County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:45 PM EDT | Thunderstorm Wind 53 E | Countywide, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WUUS53 KGRR 132038 SVRGRR MIC057-132100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 438 PM EDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 500 PM EDT * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF BANNISTER...OR ABOUT 9 MILES NORTHEAST OF ST. JOHNS...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ITHACA AROUND 445 PM EDT ALMA AROUND 450 PM EDT WHEELER...ST. LOUIS AROUND 455 PM EDT DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:00 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 13, 4:00 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT TUE AUG 13 2002 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR ENTIRE CWA UNTIL 7 PM EDT. NUMEROUS FORECAST CONCERNS INCLUDE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER TONIGHT... AND HOW LONG PRECIPITATION WILL EXTEND INTO WEDNESDAY. STRONG UPPER LEVEL ENERGY WILL PASS THROUGH OUR REGION TONIGHT. 12Z MESOETA GUIDANCE INDICATES A SFC LOW PRESSURE WAVE WILL LIFT NORTHEAST FROM IL INTO MI. FORECAST SOUNDINGS INDICATE DEEP MOISTURE WILL PERSIST THROUGH THE NIGHT AND PRECIPITABLE WATER VALUES REMAIN VERY HIGH... IN EXCESS OF TWO INCHES. THE LLJ WILL BE IMPRESSIVE TOO... INCREASING TO AROUND 50 KTS FROM THE SOUTH. THE COMBINATION OF THESE FACTORS WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT... SO WE WILL GO WITH CATEGORICAL POPS. A FEW STORMS COULD BE SEVERE THIS EVENING... WITH HIGH WIND GUSTS BEING THE MAIN THREAT. NUMEROUS REPORTS OF DOWNED TREES AND POWER LINES HAVE ALREADY BEEN RECEIVED ACROSS OUR CWA THIS AFTERNOON. AFTER THE SEVERE WEATHER THREAT PASSES OUR PRIMARY CONCERN OVERNIGHT WILL BECOME THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING. THE MAIN LOW PRESSURE WAVE WILL MOVE TO NORTHERN LAKE HURON BY 12Z WED WITH THE DISSIPATING COLD FRONT EXTENDING FROM IT SOUTHWEST ACROSS CENTRAL MI AND SOUTHERN LAKE MI. FOR OUR NORTHERN CWA WE WILL KEEP A CHANCE OF LINGERING SHOWERS IN THE FORECAST. ACROSS OUR SOUTHERN CWA SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH MOST OF THE DAY. WITH ALL THE CLOUD COVER MAX TEMPS ACROSS OUR CWA WILL REACH THE MIDDLE TO UPPER 70S. SLIGHTLY DRIER AIR WILL FILTER IN WEDNESDAY NIGHT... SO SKIES WILL GRADUALLY BECOME PARTLY CLOUDY FROM NW TO SE. HOWEVER... WITH LOW LEVEL FLOW REMAINING SOUTHWESTERLY... MORE MOISTURE WILL MOVE BACK IN THURSDAY. BASED ON THAT FACTOR AND TIME HEIGHT RH PROGS WE WILL GO WITH PARTLY SUNNY FORECAST WORDING. THE FORECAST IS TRICKY DUE TO MODEL DIFFERENCES... THE AVN HAS MOST OF THE DEEPER MOISTURE SHIFTING SLOWLY EAST WHILE THE ETA HANGS DEEP MOISTURE BACK FARTHER WEST THROUGH THURSDAY NIGHT. SKIES THURSDAY NIGHT WILL REMAIN PARTLY CLOUDY WITH MIN TEMPS IN THE MIDDLE TO UPPER 60S IN CONTINUED SW FLOW. LAURENS EXTENDED FORECAST DISCUSSION... MODELS DIG UPR LOW THRU BC AND CLOSE IT OFF IN NW U.S. ONLY BRIEFLY BEFORE OPENING IT UP AND PUSHING IT E. FLOW ACROSS NRN U.S. WILL REMIAN PROGRESSIVE THRU THE NEXT SVRL DAYS. WEAKER SHORT WAVES WILL BE MOVING ALONG IN THE FAST FLOW ACROSS NRN U.S. TIMING OF THESE WILL BE DIFFICULT. MRF PUSHES SFC FRONT THRU ON MON. WILL KEEP THE CHC PCPN OVER THE WEEKEND AND ADD FOR MON. WILL STILL HOLD OFF ANY MENTION OF PCPN ON TUE AS WEAK HIGH SHOULD COME IN BEHIND THE FRONT.. DGH .GRR...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA UNTIL 7 PM.
In the hours before
Special weather statement, Aug 13, 1:17 PM EDT, 3 hours 21 minutes before
MIZ064-071>074-132300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE AUG 13 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
ALLEGAN...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
LAURENSSpecial weather statement, Aug 13, 2:03 PM EDT, 2 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-065>067-132300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 13 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...BARRY AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM AND EATON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:00 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 45 min |
| Aug 13, 3:42 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 48 min |
| Aug 13, 3:53 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 37 min |
| Aug 13, 3:59 PM EDT | Special Marine Warning | GRR | 76 min | |
| Aug 13, 3:59 PM EDT | Special Marine Warning | GRR | 76 min | |
| Aug 13, 3:59 PM EDT | Special Marine Warning | GRR | 76 min | |
| Aug 13, 4:00 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 45 min |
| Aug 13, 4:12 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 33 min |
| Aug 13, 4:14 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 31 min |
| Aug 13, 4:19 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 56 min |
| Aug 13, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.